Minnesota, 2016

Hail in Minnesota, August 27, 2016

August 27, 2016 · NWS FGF · 8 events in 5 counties and zones

By the afternoon of August 27th, temperatures across most of the area had risen into the 70s, along with dew points around 60 F. A fairly strong upper level disturbance also moved into the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

By the afternoon of August 27th, temperatures across most of the area had risen into the 70s, along with dew points around 60 F. A fairly strong upper level disturbance also moved into the area. Thunderstorms broke out over the southern Red River Valley in the early afternoon, then expanded north and east through the rest of the afternoon and early evening. The thunderstorms mainly dropped large hail, but a few tornadoes also occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 27, 11:36 AM CST, 44 minutes earlier.

Area forecast discussion, Aug 27, 11:36 AM CST, 44 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1236 PM CDT SAT AUG 27 2016

.UPDATE...
Issued at 1236 PM CDT Sat Aug 27 2016

Updated POPs a bit more for current radar trends. Storms have been
redeveloping over the Ada area and with rain amounts over 2 inches
now put out an Areal Flood Advisory for parts of Norman, Clay and
Polk counties where radar shows the heaviest amounts. Some
stronger cells have started to pop up in Richland county and
with mixed layer CAPE values around 1000 J/kg and deep layer bulk
shear 30 to 35 kts will have to monitor in case they intensify to
severe levels.

UPDATE Issued at 944 AM CDT Sat Aug 27 2016

Adjusted POPs for current radar trends. Short range models have
the area of showers and storms oriented from southwest to
northeast to continue to push towards Lake of the Woods. Some
redevelopment will be possible later this afternoon in the
southwestern counties.

UPDATE Issued at 718 AM CDT Sat Aug 27 2016

Updated PoP/Wx forecast based on latest trends. Area of showers
and a few thunderstorms has expanded this morning. The
thunderstorms are basically in the central Red River Valley on the
ND side...but moving NE. Still believe there will be redevelopment
of stronger storms by noon or so in SE ND.

&&

.SHORT TERM...(Today and tonight)
Issued at 350 AM CDT Sat Aug 27 2016

An upper level trough is approaching from the west this morning
with a surface low centered over west-central Manitoba.
Instability is steadily increasing today as the cooler temps aloft
and warm moist air near the surface both move into the area.
Showers are currently underway in SE ND where some weak low level
frontogenesis exists. Models point toward increasing coverage
through the morning hours as the upper wave approaches. The
strongest storms will likely develop in the early afternoon
hours in eastern ND...and continue into the early evening in
north-central MN. The convective allowing models favor
southeastern ND and adjacent areas in MN. Both CAPE and shear are
best in this area...where 1500-2500 J/kg of CAPE and 30-40 kts of
deep shear will exist according to the NAM. SREF median and GFS
both point toward closer to 1000 to maybe 1500 J/kg across parts
of MN and SE ND. Nonetheless...upper support is very strong with
this system and expect some activity...but severity remains in
question. SPC has Marginal risk in place currently. Activity is
expected to diminish quickly as wave passes the BDE/BJI/PKD line
in the eastern forecast area early this evening.

.LONG TERM...(Sunday through Friday)
Issued at 350 AM CDT Sat Aug 27 2016

Sunday...Instability increases significantly for Sunday as low
level flow pumps warm moist air northward into the area ahead of
the next system. An upper wave and surface low will pass to the
north in Canada...with a warm front expected to be draped E-W
across SE ND and WC MN by afternoon. Higher CAPEs of nearing 5000
J/kg (NAM) or 3000 (GFS)...and deep shear of 30 kts make the
possibility for severe storms possible given convection.
However...models are finding a hard time breaking the cap with
limited forcing. GFS is the most bullish on this event...firing
TSs in SE ND near front. Marginal risk in place for Sunday from
basically US Highway 2 and south. WRF NMM (4KM) is quiet and the
NCAR ensembles have 3 of 10 members with a cell or two in the
central RRV by 22Z. There is a chance for northern forecast area
activity as well as the influence of the upper wave to the north
brushes the Canadian border. Shear is reasonable in this
area...but high instability in question. Also...the increased
moisture and highs in the 80s will make Sunday feel rather warm
under sunny skies.

Monday...a cold front will push through most of the area late in
the night Sunday night or Monday morning...except perhaps the far
SE. Some thunderstorm activity will be possible mainly early on
Monday. Highs will be a bit cooler...mainly in the upper 70s north
to low 80s south.

Tuesday - Friday...Upper level troughs will still blanket the
east and west coasts during the midweek period with upper ridge
stretching from the central plains northwest into the Canadian
Rockies. The ridge will be reflected at the surface by warming
temperatures to a bit above seasonal averages portending the
chance for a couple of convective intervals. The threat for more
widespread RW/TRW coverage appear to be later in the week as a
more pronounced southwest flow develops with a couple of embedded
shortwaves. The gridded forecast offers continuity with previous
forecasts, still featuring highest POPs on Friday/Day 7.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1236 PM CDT Sat Aug 27 2016

Included TSRA or VCTS at all but KDVL as current band of showers
and storms oriented southwest to northeast across the forecast
area continues to redevelop. Think that the threat of
thunderstorms will hang on through the rest of the afternoon
before ending early evening. Some spots near the storms have seen
reductions in ceilings to MVFR or even IFR conditions, but think
this should be short lived and all sites will be VFR by late
afternoon or early evening. After some clearing, there is the
possibility of some stratus moving back into the area as south
winds lift moisture northward. Most of the model solutions keep
this south and east of the TAF sites so will leave out for now but
keep an eye on things overnight. South winds should keep it mixed
enough to prevent fog formation overnight, and will increase to
the 10 to 15 kt range by the end of the period.

&&

.FGF Watches/Warnings/Advisories...
ND...None.
MN...None.
&&

UPDATE...JR
SHORT TERM...Knutsvig
LONG TERM...Knutsvig/WJB
AVIATION...JR
Hazardous weather outlook, Aug 27, 3:12 AM CST, 9 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
412 AM CDT SAT AUG 27 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-280915-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
412 AM CDT SAT AUG 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS TODAY SOUTH OF
A LINE FROM TOLNA TO GRAFTON TO WASKISH. THE PRIMARY THREATS ARE
LARGE HAIL AND DAMAGING WINDS...AND THE THREAT TIMING IS DURING
THE AFTERNOON TO EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS LATE SUNDAY AFTERNOON
AND SUNDAY EVENING. WIDESPREAD THUNDERSTORMS ARE NOT EXPECTED TO
DEVELOP ON SUNDAY...BUT ANY STORMS THAT DO DEVELOP MAY GROW TO
SEVERE LEVELS.

THUNDERSTORMS WILL BE POSSIBLE ACROSS PARTS OF NORTHWEST AND
WEST-CENTRAL MN ON MONDAY. OTHERWISE...THUNDERSTORMS WILL BE
POSSIBLE TUESDAY NIGHT THROUGH THE END OF THE WEEK ACROSS PARTS OF
THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

KNUTSVIG

In the hours before

Special weather statement, Aug 27, 11:54 AM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1254 PM CDT SAT AUG 27 2016

MNZ003-029-030-NDZ053-271845-
WILKIN MN-WEST OTTER TAIL MN-CLAY MN-RICHLAND ND-
1254 PM CDT SAT AUG 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OTTER TAIL...NORTHERN
WILKIN...SOUTH CENTRAL CLAY AND NORTHEASTERN RICHLAND COUNTIES UNTIL
145 PM CDT...

AT 1253 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR COLFAX...OR 21 MILES NORTHWEST OF WAHPETON...MOVING NORTHEAST
AT 35 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  WALCOTT AROUND 1255 PM CDT.
  COLFAX AROUND 100 PM CDT.
  ABERCROMBIE AROUND 105 PM CDT.
  CHRISTINE AND MCCAULEYVILLE AROUND 110 PM CDT.
  WOLVERTON AROUND 115 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN GRAND FORKS.

&&

LAT...LON 4640 9704 4651 9709 4678 9639 4646 9622
TIME...MOT...LOC 1753Z 245DEG 30KT 4649 9694

LEE
Local storm report, Aug 27, 12:13 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
113 PM CDT SAT AUG 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 PM     HAIL             2 WSW PRAIRIE ROSE      46.81N 96.87W
08/27/2016  M0.75 INCH       CASS               ND   TRAINED SPOTTER

            PEA TO PENNY SIZE HAIL.

&&

JAM
Local storm report, Aug 27, 12:16 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
116 PM CDT SAT AUG 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 PM     HAIL             FARGO                   46.88N 96.82W
08/27/2016  M1.00 INCH       CASS               ND   TRAINED SPOTTER

&&

JAM
Local storm report, Aug 27, 12:19 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
119 PM CDT SAT AUG 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     HAIL             WEST FARGO              46.87N 96.90W
08/27/2016  M1.00 INCH       CASS               ND   TRAINED SPOTTER

            MOSTLY NICKEL TO QUARTER SIZE HAIL. WINDS ESTIMATED 40
            MPH.

&&

JAM
Local storm report, Aug 27, 12:20 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
120 PM CDT SAT AUG 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0119 PM     HAIL             FARGO                   46.88N 96.82W
08/27/2016  E0.75 INCH       CASS               ND   TRAINED SPOTTER

            DIME SIZE HAIL BEGINNING TO TURN THE GROUND WHITE.

&&

JAM

The radar

The Fargo/Grand Forks radar (KMVX), 86 km away, was scanning. The volume nearest the first event began at 18:22 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Clay

When
August 27, 12:20 PM CST
Where
Clay County, 1.46 mi SSW of Moorhead
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.860, -96.760

Pea to quarter size hail fell in north Moorhead.

Hail, Wilkin

When
August 27, 12:55 PM CST
Where
Wilkin County, 2.48 mi ESE of Kent
Measured
1 in hail
Reported by
Social Media
Coordinates
46.420, -96.630

Hail, Wilkin

When
August 27, 1:53 PM CST to 2:05 PM CST
Where
Wilkin County, 7.62 mi N of Everdell
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.380, -96.410

Hail up to golf ball size fell at the intersection of county road 16 and 270th avenue. Drifts of hail up to one foot deep sat on the side of the road and crops were damaged.

Hail, Hubbard

When
August 27, 3:42 PM CST
Where
Hubbard County, 0.84 mi SE of Laporte
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.210, -94.760

Hail, Wilkin

When
August 27, 3:56 PM CST
Where
Wilkin County, 0.69 mi N of Foxhome
Measured
1 in hail
Reported by
COOP Observer
Coordinates
46.290, -96.320

Hail, Otter Tail

When
August 27, 4:29 PM CST
Where
Otter Tail County, 5.15 mi SE of Fergus Falls
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.230, -95.990

Dime sized hail fell with winds estimated at 25 mph.

Hail, Norman

When
August 27, 6:27 PM CST
Where
Norman County, 1.57 mi ESE of Perley
Measured
1.5 in hail
Reported by
Public
Coordinates
47.170, -96.790

Hail, Clay

When
August 27, 7:18 PM CST
Where
Clay County, 2.36 mi E of Averill
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
46.970, -96.500

The hail was measured well after it had fallen.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649104, 649105, 649106, 649107, 649108, 649109, 649110, 649111.